Ocular adverse effects of common psychotropic agents
- 1.8k Downloads
All psychotropic medications have the potential to induce numerous and diverse unwanted ocular effects. Visual adverse effects can be divided into seven major categories: eyelid and keratoconjunctival disorders; uveal tract disorders; accommodation interference; angle-closure glaucoma; cataract/ pigmentary deposits in the lens and cornea; retinopathy; and other disorders.
The disorders of the eyelid and of the keratoconjunctiva are mainly related to phenothiazines and lithium. Chlorpromazine, at high dosages, can commonly cause abnormal pigmentation of the eyelids, interpalpebral conjunctiva and cornea. It can also cause a more worrisome but rarer visual impairment, namely corneal oedema. Lithium can rarely lead to a bothersome eye irritation by affecting sodium transport.
Uveal tract problems are mainly associated with tricyclic antidepressants (TCAs), typical antipsychotics, topiramate and selective serotonin reuptake inhibitors (SSRIs). TCAs, typical antipsychotics and SSRIs can all cause mydriasis that is often transient and with no major consequences, but that can promote closure of angles in susceptible patients. Topiramate has been frequently associated with a number of significant ocular symptoms including acquired myopia and angle-closure glaucoma.
Problems with accommodation are related to TCAs and to low-potency antipsychotics. TCAs cause transient blurred vision in up to one-third of patients.
Angle-closure glaucoma is a serious condition that has been mainly associated with TCAs, low-potency antipsychotics, topiramate and, to a lesser extent, SSRIs. When patients with narrow angles are given TCAs, they all appear to experience induction of glaucomatous attacks. Antipsychotics and SSRIs may lead to an added risk of developing angle-closure glaucoma, but only in predisposed eyes. Topiramate can lead to an allergic-type reaction whereby structures of the lens and ciliary body are displaced, which results in angle-closure glaucoma.
Cataractous changes can result from antipsychotics, mainly from high dosages of chlorpromazine or thioridazine. These two drugs, when used at high dosages and for prolonged periods, frequently cause lenticular opacifications.
Retinopathy has been shown to be related to high dosages of typical antipsychotics, mainly chlorpromazine and thioridazine. The frequency of occurrence of retinal effects seems to be proportional to the total amount of drug used over a long period of time.
Other visual problems of special concern are the ocular dystonias, other eye movement disorders, and decreased ability to perceive colours and to discriminate contrast. Ocular dystonias can occur with antipsychotics (especially high-potency ones), carbamazepine (especially in polytherapy), topiramate and, rarely, with SSRIs. Disturbance in various eye movements is frequently seen with benzodiazepines, antiepileptic drugs and lithium. Impairment in the perception of colours and the discrimination of contrasts has been shown to occur not uncommonly with carbamazepine and lorazepam.
Thus, typical antipsychotics, TCAs, lithium, benzodiazepines, carbamazepine, topiramate and SSRIs appear to produce most of the currently recognized ocular problems. Psychiatrists, ophthalmologists and patients need to be aware of and prepared for any medication-induced adverse effect. Early prevention and intervention can avoid most of the serious and potentially irreversible ocular toxicities.
KeywordsGlaucoma Carbamazepine Dystonia Lamotrigine Topiramate
No sources of funding were used to assist in the preparation of this review. The authors have no conflicts of interest that are directly relevant to the content of this review.
- 5.Stahl SM. Essential psychopharmacology: the prescriber’s guide. Cambridge: Cambridge University Press, 2005Google Scholar
- 10.Elmar G, Lutz M. Allergic conjunctivitis due to diazepam [abstract]. Am J Psychiatry 1975; 132: 548Google Scholar
- 12.Lauf PK, Chimote AA, Adragna NC. Lithium fluxes indicate presence of Na-Cl cotransport (NCC) in human lens epithelial cells. 2008; 21(5–6): 335–46Google Scholar
- 16.Szabadi E, Bradshaw CM. Autonomic pharmacology of alpa-2-adrenoceptors. J Psychopharmacol 1996; 10: 6–18Google Scholar
- 19.Schear MJ, Rowan AJ, Weiner JA, et al. Drug-induced myopia: a transient side effect of topiramate. Epilepsia 1990; 31: 643Google Scholar
- 20.Harsh AS, Henry SO, William BL, et al. Topiramate-induced acute myopia and retinal striae. Arch Ophthalmol 2001; 119: 775–7Google Scholar
- 33.Preskorn SH. Comparison of the tolerability of bupropion, fluoxetine, imipramine, nefazodone, paroxetine, sertraline and venlafaxine. J Clin Psychiatry 1995; 56 Suppl. 6: 12–21Google Scholar
- 44.Adverse Drug Reactions Advisory Committee (ADRAC). SSRIs and increased intraocular pressure [abstract]. Aust Adv Drugs Reac Bull 2001; 20(1): 3Google Scholar
- 51.Hyams SW, Keroub C. Glaucoma due to diazepam. Am J Psychiatry 1997; 134: 447–8Google Scholar
- 68.Greiner AC, Berry K. Skin pigmentation and corneal and lens opacities with prolonged chlorpromazine therapy. CMAJ 1964 Mar 14; 90: 663–5Google Scholar
- 73.Seroquel® (quetiapine) [package insert]. Wilmington (DE); Zeneca Pharmaceuticals, 2001Google Scholar
- 79.Kashi S, Takahashi M, Mandai M, et al. Protective action of dopamine against glutamate neurotoxicity in the retina. Invest Ophthalmol Vis Sci 1994 Feb; 35(2): 685–95Google Scholar
- 89.Tan CH, Chiang PC, Ng LL, et al. Oculogyric spasm in Asian psychiatric in-patients on maintenance medication [abstract]. Br J Psychiatry 1995; 166(1): 117Google Scholar
- 90.Faulks RS, Gilmore JH, Jensen EW, et al. Risperidone-induced dystonic reaction [letter]. Am J Psychiatry 1996; 153(4): 577Google Scholar
- 119.Steinhoff BJ, Freudenthaler N, Paulus W. The influence of established and new antiepileptic drugs on visual perception: II. A controlled study in patients with epilepsy under long-term antiepileptic medication. Epilepsy Res 1997; 29: 49–58Google Scholar
- 123.Steinhoff B, Freudenthaler N, Paulus W. The influence of established and new antiepileptic drugs on visual perception: I. A placebo-controlled, double blind, single-dose study in healthy volunteers. Epilepsy Res 1997; 29: 35–47Google Scholar